Increased dose of T 3 - how long might it take to get used to this?

I was on a tiny dose of 5 mcg of T3 which has now been doubled to 10 mcg. I am feeling awful - palpitations, bad headache, indigestion, shaky, etc.

I am hoping this is temporary and my body will get used to the increase. Has anyone else experienced this? If so how long did it take to feel reasonably OK?

Could it be I do not suit these T3 pills (I had a bad year on Levo and came off that 8 weeks ago) and should switch to NDT?

My recent blood test showed

TSH 14.91, T 4 7.7, T 3 3.4.

Any advice welcome. I am supposed to be going on holiday on 23rd Sept and really can't face the thought of travelling etc whilst feeling so unwell.

Many thanks.

13 Replies

  • How long have you been on T3 only ? Your TSH is far too high for you to feel well. Did you have all the basics tested before starting T3 ? - Ferritin - Folate - B12 - VitD all need to be optimal for you to feel well and for the thyroid hormones to work well ....

    How are you taking the T3 ? - Split doses ?

  • How long were you on the 5 mcg? Maybe it would have been better to go to 7.5 mcg before 10. Give your body time to adapt. It's far too soon to know if T3 suits you at al! Give it time. And I agree with Marz, with a TSH that high, you're bound to feel unwell. l

  • Thanks so much for your reply. I was on 5 mcg dose for a month before the increase. Good idea to split the pills. Annoyingly I felt fine before the increase even though my TSH reading was so high.

    I felt far worse on Levo even when my TSH was under 2.

    Just need to get rid of this headache. I guess I can take paracetamol with the T 3.

    Onwards and upwards ...

  • Yes, well, the TSH is more or less irrelevant. It doesn't tell you if your T4 was converting to T3.

    You can take paracetamol, but at least 2 hours away from T3.

  • Many thanks

  • You're welcome. :)

  • Hi LizT

    I have a lot of experience of what you're going through and I can truly empathise. I'll try to keep my story short.

    I had a thyroidectomy for thyroid cancer in 2012 and after the op was put immediately on 20 mcg T3 3 times a day (60 mcg in total). I remained on this for a year until my treatment / scans etc was complete. I felt great.

    Then, early in 2013, they put me on Levo and it was downhill from there. They have tried every possible dose and even combinations of T3 / Levo with no success. I've kept a careful diary of my blood results, dosages and the way I feel. It's become clear that the higher my dose of Levo, the worse I am. Life has stopped fr me over the last two years. I've had pain in almost every muscle and joint, daily migraines and fatigue. They tried lowering the levo and putting in T3 to make up the dose but that didn't work.

    I've been treated for fibromyalgia, depression and just about everything else. The NHS must have spent thousands on MRI's, ultrasounds, CTs, blood tests and appointments with various consultants. When I said that I felt that Levothyroxine was poisoning me, I just got tepid smiles and pats on the hand. I was truly desperate.

    I had the advantage of knowing that I'd been fine on T3 only and even what dose was good for me. So, just under a week ago, my wonderful GP who really listens and also knows how much I've suffered, agreed to my going back to my T3 only for a trial period. If it works, he'll continue it. I was taking 100 mcg Levo and 15 mcg T3 and had been since January.

    I stopped the Levo last Tuesday and replaced at first with 30 mcg T3. Don't forget that this was only an inrease of 15 mcg as I was already taking 15 mcg with the Levo.)

    As soon as I stopped the Levo I felt so much better and knew I was going to make it through to the other side. Yesterday, I listened to my body and could feel that I needed more, so increased to 40 mcg for a couple of days. I must stress that I did have experience of T3 only after my op so I knew what to expect - but having said that, every man and his dog had the same dose after TT anyway.

    I'm not a doctor and clearly you just work with your doctor. However, I would suggest that 5 m mcg is far too low. It's the equivalent of being on 15 - 20 mcg Levothyroxine. I've read your previous posts and your blood results show that you were under-medicated even on your former dose of Levo.

    Work with you doctor to increase the T3 more quickly. You are your own advocate. Forums like this are very supportive and keep us going when the world is a mad place. But everyone is different and 'slow starts' aren't necessarily the best approach to T3 for everyone.

    Good luck and keep in touch Liz.

    Maureen x

  • Grace27 - great response :-)

  • Thanks so much for your reply. Will keep going with the T3 and hope for the best. I totally agree that Levo is poison to some people. I had a terrible time on it and felt much better when I weaned myself off it.

    So glad you are now feeling better. I am hoping to soon. Currently just have a terrible headache but no other symptoms which is something.

    Fingers crossed.


  • Some people do have headache on starting T3. Maybe when the headache has gone it might be the time to consider increasing. Remember that if you increase too much and it has a detrimental effect, you can always correct it by missing a dose. It has a very short half-life compared to Levo.

    There's no doubt though that, which ever way you look at it, you are very undermedicated at the moment.

    Take care x

  • Grace27 hi grace, your post was very very interesting to me.. you are lucky you have found a doctor that will work with you. my endo last week signed me off because after a year, my levels were 'normal' on levo and he said i should go back to my doc and find out what else is wrong.!!

    i feel he has handed me a death sentence.. i begged him not to give up on me! my levels look good on paper. but i said,my symptoms are worse than ever, dont give up , he said 'your normal' go back to ur gp. I have cried all weekend.. i too feel levo is not right for me. . as soon as i stop taking it for a few days i feel fine.. we KNOW when something isnt right for us dont we?

    I was trying a little T3 in with my levo.. levo wa 125 so reduced to 100 and added 6 mcg T3.. oh my felt worse.. i keep waking up every morning at the same time between 3-4, sweating.. not asleep but not awake.. weird feelings like tremours and funny sensations inside my back.. so i have stopped the T3.. i realise our iron and vits, and our adrenals need to be tip top... but how do we keep banging on to our docs when they dont listen? i know they are fed up with me.. but if u saw a pic of me a year ago, and now, i dont look the same person.. am dreadfully ill... any advice ?? thankyou xx

  • Show the pics to your GP and ask for them to be added to your notes. Years ago before blood tests were the norm - Docs had to diagnose by LOOKING and LISTENING to their patients.

    I introduced T3 and at the same time reduced the T4 - until I was T3 only.

    Hope you soon feel better :-)

  • Hi

    I feel so sorry for you. It's a feeling that you can't describe to anyone.

    As I mentioned, I was on every dose you can think of - including different combination doses of T3 and Levo.

    I'm not a medical professional but I have noticed a few things along this horrendous journey and it may be worth you considering them with your doctor.

    Firstly, if you're sensitive/intolerant of Levo, it won't matter how much you play about with the dose and add small amounts of T3. It's a bit like giving the vicar just one teaspoon of arsenic in his tea instead of two. Lol

    Secondly, if you reduce Levo and add in just a small amount of T3, it's just not enough to compensate for the decrease in Levo. I know that there are 'equivalences' of T3/T4 but that just didn't work for me. At one point, I was on 30 mcg T3 and 50 mcg Levo. Numerically it was just fine, but the Levo was too low and the T3 not high enough. Imagine eating a strict diet of 2000 calories a day but ingesting all 'fat' calories instead of a a balance of carbs and fats. You'd probably be hungry and unhealthy although the numbers would 'crunch'.

    One endo I saw told me very indignantly that 60 mcg T3 was 'equivalent' to 240 - 360 mcg Levo and t was a wonder I wasn't dead after a year on that dose. I was infuriated. 60 mcg T3 is 'equivalent' to 60 mg T3.

    I'll resist the temptation to rant on any more. Keep notes; listen to your body; be aware; feel confident about sharing how you feel with medics.

    Stay strong and keep in touch.

    All the best

    Maureen x

You may also like...